Washington, 2004

Flood in Washington, May 21 to 22, 2004

May 21 to 22, 2004 · NWS OTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 1:00 PM PST, 3 hours earlier.

Area forecast discussion, May 21, 1:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
200 PM PDT FRI MAY 21 2004

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE INLAND
NORTHWEST THIS EVENING CONTINUING THE THREAT FOR EVENING
THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM BRITISH
COLUMBIA LATER TONIGHT AND REMAIN OVER THE AREA THROUGH THE WEEKEND.
EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS WITH THIS SYSTEM.

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY...PER GFS CONTINUE FAIRLY WET...UNSTABLE...
AND UNSETTLED SOLUTION AS SHORT-WAVES DROP DOWN FROM THE NORTHEAST
INTO EASTERN WASHINGTON AND NORTHERN IDAHO. HIGH POPS TONIGHT TO
ACCOUNT FOR LEFTOVER WEATHER OCCURRING NOW AS WELL AS THAT WHICH HAS
ALREADY FORMED IN YET ANOTHER SHORT CURRENTLY MOVING SOUTHWARD
THROUGH BRITISH COLUMBIA. RESULTING SURFACE LOW AND ASSOCIATED
UPPER LEVEL COLD AIR POOL ALOFT LINGERS AROUND AS WELL IN ONE FORM
OR ANOTHER THROUGH THE WEEKEND. THUS WITH THE CONTINUED POOL OF
INSTABILITY AND MOISTURE THE FORECAST CHANGES VERY LITTLE. SUNDAY
NIGHT AND MONDAY THE SYSTEM MOVES EAST ENOUGH TO LOWER POPS
SOMEWHAT...HOWEVER YET ANOTHER WAVE ACCORDING TO THE GFS SOLUTION
IS PROGGED TO DROP DOWN QUICKLY BEHIND IT FROM THE NORTH.
ACCORDINGLY FORECAST DAYTIME HIGH TEMPS ARE BELOW NORMAL GIVEN THE
COLD AIR POOL...PRECIP...AND CLOUD COVER...WHILE THE OVERNIGHT LOWS
ARE NOT AS EXTREME FOR THE SAME REASONS.

MONDAY NIGHT THROUGH FRIDAY...LONGWAVE PATTERN PROJECTION ADVERTISES
FLAT...PROGRESSIVE FLOW OVER THE REGION THROUGH THURSDAY WITH AN
UPPER LEVEL RIDGE BEGINNING TO BUILD IN THE WAKE OF A SHORTWAVE
TROUGH EXITING THE REGION FRIDAY.  MINOR WAVES PROJECTED THROUGH THE
FLOW WILL FOCUS SHOWER ACTIVITY PRIMARILY OVER THE MOUNTAIN
ZONES THROUGH THE PERIOD. TEMPERATURES ACROSS THE REGION WILL START
TO REBOUND...TRENDING JUST A FEW DEGREES COOLER THAN NORMAL. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        045 054 040 052 039 059/ 70 70 70 60 30 20
COEUR DALENE  044 054 040 050 038 058/ 70 70 70 60 30 20
PULLMAN        043 055 039 049 036 058/ 70 60 60 60 30 20
LEWISTON       050 063 044 055 044 064/ 70 60 60 50 20 20
COLVILLE       043 056 041 054 037 061/ 70 70 70 60 30 20
SANDPOINT      042 055 037 051 036 059/ 70 70 70 60 20 20
WALLACE        042 054 036 050 033 055/ 90 70 70 60 30 30
MOSES LAKE     049 067 043 065 042 070/ 50 50 50 40 30 20
WENATCHEE      050 067 046 062 047 069/ 60 50 50 40 30 40
OMAK           045 063 041 061 039 066/ 70 70 70 60 30 20
&&

.OTX...
ID...URBAN FLOOD ADVISORY FOR KOOTENAI COUNTY THROUGH 830 PM PDT
     THIS EVENING.
WA...URBAN FLOOD ADVISORY FOR SPOKANE COUNTY THROUGH 830 PM PDT
     THIS EVENING.
Hazardous weather outlook, May 21, 11:32 AM PST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1232 PM PDT FRI MAY 21 2004

IDZ002-WAZ036-220500-
COEUR DALENE AREA-SPOKANE AREA-
1232 PM PDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THUNDERSTORMS WILL CONTINUE TODAY AND LINGERING THROUGH THE
EVENING WITH HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE AROUND
SPOKANE AND COEUR DALENE. AN URBAN FLOOD ADVISORY IS IN
EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington Palouse

When
May 21, 4:00 PM PST to May 22, 12:00 PM PST
Where
Washington Palouse forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Scattered thunderstorms during the afternoon of May 21st produced locally heavy rain which lead to flooding and ponding on area roads and low laying areas. In the town of Oakesdale water accumulated to 3 feet deep in places and flooded basements. Elsewhere in Whitman County mud covered a highway up to 8 feet deep. Most of the flooding was confined to the area between Oakesdale and Tekoa.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395904.